MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MULTIPURPOSE DRIVER; DRIVER, PROSTHESIS

SMITH & NEPHEW, INC. MULTIPURPOSE DRIVER; DRIVER, PROSTHESIS
Model Number 71631161
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/02/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during surgery, while surgeon tried to remove screw, the end of one (1) multipurpose driver cracked rendering it unable to remove screws.No pieces fell inside of the patient.Doctor had to use a midas rex to burr the screw heads down since they were causing the patient pain.The procedure was resumed, after a significant delay, changing the surgical technique and with a competitor device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the end of the device is cracked.The inner portion of the device was not returned.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
MULTIPURPOSE DRIVER
Common Device Name
DRIVER, PROSTHESIS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17016088
Report Number1020279-2023-01163
Device Sequence Number18059552
Product Code HWR
UDI-Device Identifier03596010478450
UDI-Public03596010478450
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631161
Device Catalogue Number71631161
Device Lot Number08KNM0007
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/19/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2023
Supplement Date Received by Manufacturer06/27/2023
Initial Report FDA Received Date05/28/2023
Supplement Report FDA Received Date06/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/10/2008
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown